Indiana, 2014Flood and Hail in Indiana, June 18 to 19, 2014
June 18 to 19, 2014 · NWS IND · 16 events in 12 counties and zones
With a weak boundary in the area, a band of showers and thunderstorms developed across central Indiana during the afternoon and evening of the 18th of June. Numerous severe wind reports were received, as well as a couple hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a weak boundary in the area, a band of showers and thunderstorms developed across central Indiana during the afternoon and evening of the 18th of June. Numerous severe wind reports were received, as well as a couple hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 18, 3:24 PM EST, 9 minutes earlier.
Area forecast discussion, Jun 18, 3:24 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 PM EDT WED JUN 18 2014
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 304 PM EDT WED JUN 18 2014
WARM AND HUMID PATTERN WITH SURFACE FRONT SETTLING SOUTH INTO AND
THROUGH CENTRAL INDIANA BETWEEN TONIGHT AND FRIDAY NIGHT POSES
INCREASED RISK FOR PERIODS OF ISOLATED TO SCATTERED STORMS.
WEEKEND BIT LESS HUMID AND COOLS SLIGHTLY WITH A BIT OF CANADIAN
AIR BUT ONLY SLIGHT LOWERING OF RAIN THREATS. CERTAINLY NO WASHOUT
DAYS EXPECTED BUT BEST PERIOD FOR GREATEST CHANCES AND GREATEST
AMOUNTS OF RAIN ARE WEDNESDAY EVENING INTO FRIDAY AFTERNOON.
TEMPERATURES WILL REMAIN ABOVE NORMAL THOUGH AGAIN SLIGHTLY COOLER
WEATHER EXPECTED WITH GREATER CLOUD COVER IN COMING DAYS THEN
SLIGHT FILTERING OF CANADIAN AIR INTO THE AREA THIS WEEKEND.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 304 PM EDT WED JUN 18 2014
LOOKS INCREASINGLY LIKELY BOWING LINE OF STORMS JUST NORTH OF
BLOOMINGTON ILLINOIS WILL ENTER OUR NW COUNTIES BEFORE 5PM AND
SLIDE ACROSS OUR NORTHERN TIER. WILL THUS CARRY A BRIEF PERIOD OF
LIKELY THERE OR GO SCATTERED IN WORDING. THE REMAINING ISOLATED
STORMS ALONG AND NORTH OF I-70 WILL MAINTAIN THEMSELVES WITHIN THE
HIGH DEWPOINT AND CAPE AXIS AHEAD OF THE LINE.
BEST SHEAR REMAINS WELL NORTH AND BEST TRIGGER IN SURFACE TROUGH
ALSO REMAINS WELL NORTH SO OUTFLOW BOUNDARY AND BUOYANCY HAVE
LIMITED POTENTIAL. SLIGHT CHANCE ANY OF THESE STORMS COULD PUT
OUT A SEVERE GUST AND HALF INCH HAIL UNTIL HEATING RECEDES AFTER
SUNDOWN. SHOULD LATE NIGHT MCS OCCUR...ASSOCIATED SQUALL LINE
COULD BE GUSTY BUT THOSE EARLY THIS MORNING OUT NW REMAIN BELOW
SEVERE AT MOST PLACES.
MODELS EITHER OFF ON TIMING OR INDICATE NEW THUNDERSTORM COMPLEX
WOULD DEVELOP OVER MICHIGAN THIS EVENING AND CARRY SOUTHEAST INTO
OHIO OVERNIGHT. SW TAIL OF THIS FEATURE...WHETHER IT BE WHATS OUT
THERE NOW...OR WHAT DEVELOPS THIS EVENING SHOULD CATCH OUR FAR
NORTH AND EAST CENTRAL COUNTIES WHILE SOUTHWEST AND FAR SOUTH
COUNTIES MAY MISS RAIN OUTSIDE OF ISOLATED DEVELOPING FROM TODAYS
HEAT.
EXPECTING LOW TEMPS NEAR CURRENT FORECAST TO RANGE FROM UPPER 60S
WHERE GOOD DOWNPOURS AND DOWNDRAFTS OCCUR TO LOWER 70S ELSEWHERE.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
ISSUED AT 304 PM EDT WED JUN 18 2014
SURFACE BOUNDARY SETTLES INTO NORTHERN COUNTIES AND SHOULD BE
FOCUS OF ONGOING CONVECTION FROM OVERNIGHT OR REDEVELOPMENT FROM
REMNANTS DURING THE DAY...MAINLY IN NORTHERN AND EAST CENTRAL
COUNTIES. AS SHORTWAVE TROUGH TIED TO UPPER LOW SCOOTING ACROSS
SOUTHERN CANADA SWEEPS IN...THIS WILL CONTINUE THREAT OF SCATTERED
STORMS UNTIL SURFACE AND UPPER TROUGH PASSES THROUGH FRIDAY EVENING.
SOME DIFFERENCES IN MODELS ON HOW WELL THIS CLEARS REGION INTO
SATURDAY KEEPS LOW CHANCE THREAT FOR RAIN TO CONTINUE.
AS FOR TEMPERATURES...EXCEPT FOR SOUTHWEST COUNTIES WHICH WILL SEE
A BIT MORE SUN TO SHOOT FOR 90 THURSDAY...REMAINING AREAS WILL
HAVE ENOUGH CLOUD COVER AND SOME RAIN TO KEEP TEMPERATURES MORE
INTO MID AND UPPER 80S FOR MAXS WHILE LOWS STILL HOVER EITHER SIDE
OF 70.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ISSUED AT 132 PM EDT WED JUN 18 2014
DONT BELIEVE CAN DO BETTER THAN REGIONAL INITIALIZATION.
CONFIDENCE IS LOW FOR TEMPERATURES AND MODERATE FOR PRECIPITATION.
MODELS DIVERGENCE STRONGLY WITH FORECASTS ALOFT OVER THE PERIOD.
STATISTICAL TEMPERATURE GUIDANCE NOT VERY CLOSE BETWEEN
AMERICAN AND EUROPEAN MODELS. CANT BE CONFIDENT WHICH WAY TO GO WITH
THE DETERMINISTIC FIELDS SO DIFFERENT.
CONFIDENCE IN PRECIPITATION FORECAST A LITTLE HIGHER. WHILE
STATISTICAL GUIDANCE DOES DIFFER SOMEWHAT BETWEEN MODELS...EITHER
WAY CHANCE POPS APPROPRIATE FOR MOST OF PERIOD.
OFTEN IN THIS SEASON ITS ASKING TOO MUCH FOR ANY MODEL TO BE MORE
PRECISE THAN CHANCE CATEGORY FOR POPS IN LONGER TERM.
HOWEVER...MODEL DIFFERENCES ARE SUCH THAT IF THEY CONTINUE WE WILL
EVENTUALLY SEE MAJOR DIFFERENCES IN THEIR PRECIP FORECASTS.
&&
.AVIATION /DISCUSSION FOR 182100Z IND TAF UPDATE/...
ISSUED AT 424 PM EDT WED JUN 18 2014
WITH SMALL STORMS NEARBY KEPT VCTS IN THROUGH 00Z. OTHERWISE...ADDED
WIND GUSTS TO 22 KNOTS PER LATEST OBSERVATION.
PREVIOUS DISCUSSION FOLLOWS...
DIFFICULT FORECAST.
VFR MOST OF PERIOD...BUT ISOLATED THUNDERSTORMS THIS AFTERNOON AND
MORE WIDESPREAD THUNDERSTORMS MOVING IN FROM NORTH LATE TONIGHT.
BRIEF IFR AND GUSTY WINDS POSSIBLE IN HEAVY RAIN IN STORMS.
TIMING OF STORMS SO UNCERTAIN ONLY OPTIONS ARE TO HAVE AT LEAST
VCTS ALMOST ALL THE TIME IN TAFS...OR TO AVOID MENTIONING THUNDER
FOR NOW AND WAIT UNTIL ITS POSSIBLE TO BE MORE SELECTIVE. WHILE
HAVE DECIDED WAIT UNTIL CAN BE MORE PRECISE. PILOTS SHOULD BE
READY FOR QUICK UPDATES AS SITUATION EVOLVES.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...TUCEK
NEAR TERM...TUCEK
SHORT TERM...TUCEK
LONG TERM....JK
AVIATION...JK/MK
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 18, 3:20 AM EST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 AM EDT WED JUN 18 2014
INZ021-028>031-035>049-051>057-060>065-067>072-190830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
420 AM EDT WED JUN 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE. SOME STORMS MAY BE SEVERE.
HAZARDS: DAMAGING WINDS...LARGE HAIL...LIGHTNING...HEAVY RAIN.
TIMING: THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SEVERE STORMS
MAINLY 500 PM TO 200 AM.
DISCUSSION: CHANCES FOR THUNDERSTORMS WILL INCREASE THIS AFTERNOON
FROM NORTH TO SOUTH...WITH STORMS POSSIBLE ALL AREAS DURING THE
NIGHT. SOME OF THE STORMS COULD BECOME SEVERE LATE THIS AFTERNOON
INTO THE EARLY PART OF THE OVERNIGHT. HOT AND HUMID CONDITIONS
WILL CONTINUE TODAY WITH HEAT INDEX VALUES IN THE MID TO UPPER
90S.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE THURSDAY INTO NEXT WEEK. AT
THIS TIME SEVERE STORMS ARE NOT EXPECTED. LIGHTNING AND HEAVY RAIN
ARE POSSIBLE WITH ANY THUNDERSTORM.
DISCUSSION: UPPER LEVEL DISTURBANCES AND A COUPLE OF COLD FRONTS
WILL KEEP THE CHANCES FOR THUNDERSTORMS IN THE FORECAST FOR THE
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Event by event
13 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Warren
- When
- June 18, 3:33 PM EST
- Where
- Warren County, Rainesville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 40.420, -87.320
A viewer reported a healthy tree snapped in a yard. The winds were estimated at 50 mph.
Thunderstorm Wind, Marion
- When
- June 18, 4:15 PM EST
- Where
- Marion County, 1.23 mi NNW of Camby
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.687, -86.325
A tree was downed on Interstate 70 West, just past the airport.
Thunderstorm Wind, Hamilton
- When
- June 18, 5:00 PM EST
- Where
- Hamilton County, 1.74 mi NW of Carmel
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.000, -86.150
Shingles were damaged on some roofs due to strong thunderstorm wind gusts. Several small tree limbs were downed as well.
Thunderstorm Wind, Hamilton
- When
- June 18, 5:03 PM EST
- Where
- Hamilton County, 2 mi NW of Fishers
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Amateur Radio
- Coordinates
- 39.990, -86.047
Several trees and numerous limbs were downed from 131st to 146th Streets and from Hazel Dell Parkway to River Road due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Randolph
- When
- June 18, 5:10 PM EST
- Where
- Randolph County, 0.53 mi E of Lynn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 40.050, -84.940
Trees, near this location, were snapped or uprooted due to damaging thunderstorm wind gusts. The Lynn Police/Fire Department reported a tree down on a house.
Thunderstorm Wind, Shelby
- When
- June 18, 5:17 PM EST
- Where
- Shelby County, 0.92 mi W of Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.669, -85.747
Trees and tree limbs were reported down in an area from County Roads 850 North to 1200 North and east to 200 East.
Thunderstorm Wind, Shelby
- When
- June 18, 5:17 PM EST
- Where
- Shelby County, 1.27 mi ENE of London
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 39.640, -85.900
High tension lines were downed with the insulators broken off the poles due to damaging thunderstorm wind gusts. Also, one carport was blown about 75 yards out into a farm field.
Thunderstorm Wind, Henry
- When
- June 18, 5:25 PM EST
- Where
- Henry County, 1.59 mi E of Mt Lawn
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $800
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -85.400
Five 4 to 6-inch diameter tree limbs were blown down due to strong thunderstorm wind gusts from trees estimated to be over 100 feet tall.
Thunderstorm Wind, Rush
- When
- June 18, 5:30 PM EST
- Where
- Rush County, 1.74 mi NW of Henderson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.690, -85.540
Several trees were downed on county roads due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Henry
- When
- June 18, 5:31 PM EST
- Where
- Henry County, 2.53 mi WSW of New Castle Sky Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -85.360
Trees and power lines were downed in this location due to damaging thunderstorm wind gusts. Lightning also struck a house. No information on damages was received.
Thunderstorm Wind, Tippecanoe
- When
- June 18, 10:07 PM EST to 10:09 PM EST
- Where
- Tippecanoe County, 2.52 mi ENE of Klondyke
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.490, -86.910
Damaging thunderstorm wind gusts estimated at 50 to 60 mph were observed for several minutes in this location. The power was flickering as well.
Thunderstorm Wind, Carroll
- When
- June 18, 10:20 PM EST
- Where
- Carroll County, 2.34 mi W of Pittsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 40.602, -86.745
A spotter reported trees down on Tecumseh Bend Road due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Howard
- When
- June 18, 10:36 PM EST
- Where
- Howard County, Kokomo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.480, -86.130
A 64 mph thunderstorm wind gust was measured in this location.
Flood, Howard
- When
- June 18, 10:36 PM EST to June 19, 12:00 AM EST
- Where
- Howard County, 0.09 mi NW of Kokomo to 0.12 mi NNE of Kokomo
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.481, -86.131
Ponding of water on roads was reported in Kokomo. The location of this event was estimated.
Hail, Madison
- When
- June 18, 11:05 PM EST to 11:06 PM EST
- Where
- Madison County, 0.87 mi NW of Elwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -85.840
Hail, Boone
- When
- June 18, 11:24 PM EST to 11:26 PM EST
- Where
- Boone County, 2.11 mi NW of Eagle Vlg
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.970, -86.300
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, June 18 to 19, 20143 deaths · $302,000 · 1.5 in hail · 7 events
- Tornadoes and Hail in South Dakota, June 18, 20143 injured · $5.6 million · EF4 · 11 events
- Hail and Damaging Winds in Ohio, June 18, 201435 injured · $1.2 million · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 18, 20141 death · $22,000 · 1 in hail · 28 events
- Flash Flooding and Hail in Iowa, June 18 to 19, 2014$26 million · 61 kt wind · 26 events
- Flooding in Minnesota, June 18 to 23, 2014$37 million · 17 events
- Heat in Delaware, June 18 to 19, 20141 death · 4 events
- Flash Flooding and Flooding in Iowa, June 18 to 22, 2014$1.6 million · 26 events
- Tornado and Flooding in Pennsylvania, June 18, 2014$312,000 · EF0 · 48 events
- Hail and Damaging Winds in Illinois, June 18 to 19, 20143 injured · $575,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in Minnesota, June 18 to 19, 2014$505,000 · 52 kt wind · 20 events
- Flash Flood and Flood in Nebraska, June 18 to 19, 2014$212,000 · 2 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530091, 530109, 530157, 530173, 530194, 530132, 530143, 530189, 530161, 530210, 527380, 530217, 527382, 530218, 527313, 527314.